Alert archive / California / Frost Advisories in 2018

Frost Advisory 13, NWS Los Angeles, CA

October 16, 2018

NWS Los Angeles, CA issued this frost advisory at Oct 16, 2018, 3:04 AM PDT. It took effect at Oct 16, 2018, 4:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2018, 3:04 AM PDT (10:04 UTC)
In effect from
Oct 16, 2018, 4:00 AM PDT
Expired
Oct 16, 2018, 9:00 AM PDT
In force
5 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

594 
WWUS76 KLOX 161004
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
304 AM PDT Tue Oct 16 2018

CAZ059-161600-
/O.NEW.KLOX.FR.Y.0013.181016T1100Z-181016T1600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
304 AM PDT Tue Oct 16 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Frost Advisory for the Antelope Valley. This advisory is in 
effect until 9 AM PDT this morning.

* TEMPERATURE...Temperatures will fall to between 32 and 35
  degrees early this morning.

* IMPACTS...Frost can damage sensitive plants 
  and harm pets.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is imminent. Measures should be
taken to protect sensitive outdoor plants. Pets should be brought
indoors.

&&

$$

CAZ046-161600-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Santa Monica Mountains Recreational Area-
304 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...North to northeast winds 20 to 30 mph with
  gusts to 55 mph through this afternoon. 

* Impacts...Winds this strong may down trees and power lines, 
  causing property damage or power outages. Cross winds can make 
  driving difficult, especially for drivers of high profile 
  vehicles and vehicles towing trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ053-054-161600-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
304 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 
  55 mph through this afternoon. 

* Impacts...Winds this strong may down trees and power lines, 
  causing property damage or power outages. Cross winds and 
  blowing dust can make driving difficult, especially for 
  drivers of high profile vehicles and vehicles towing trailers. 
  Travel on Interstate 5 and Highway 14 in Los Angeles County 
  will be affected by the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044-045-088-547-161600-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
304 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...North to northeast winds 20 to 30 mph with 
  gusts to 45 mph. Strongest winds across the eastern Ventura 
  County valleys, north and western portions of the San Fernando 
  Valley, and Santa Clarita Valley. 

* Impacts...Winds this strong may down trees and power lines, 
  causing property damage or power outages. Cross winds and 
  blowing dust can make driving difficult, especially for 
  drivers of high profile vehicles and vehicles towing trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
1 follow-up statement
926 
WWUS76 KLOX 161615
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
915 AM PDT Tue Oct 16 2018

CAZ059-161715-
/O.EXP.KLOX.FR.Y.0013.000000T0000Z-181016T1600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
915 AM PDT Tue Oct 16 2018

...FROST ADVISORY HAS EXPIRED...


$$

CAZ046-162200-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Santa Monica Mountains Recreational Area-
915 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...North to northeast winds 15 to 25 mph with
  gusts to 45 mph through this afternoon. 

* Impacts...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ053-054-162200-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
915 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 50 
  mph through this afternoon. 

* Impacts...Gusty winds will make driving difficult, especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044-045-088-547-162200-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
915 AM PDT Tue Oct 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...North to northeast winds 15 to 25 mph with
  gusts to 40 mph. Strongest winds across the eastern Ventura 
  County valleys, north and western portions of the San Fernando 
  Valley, and Santa Clarita Valley. 

* Impacts...Gusty winds will make driving difficult, especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Oct 15, 10:59 PM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 15, 10:59 PM PDT, 4 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1059 PM PDT Mon Oct 15 2018

.SYNOPSIS...15/750 PM.

Gusty Santa Ana winds will diminish but remain elevated through at
least Tuesday. Afternoon temperatures will continue to warm
through the week with some valley locations reaching ninety
degrees by Friday. Santa Ana winds may redevelop by the weekend.

&&

.SHORT TERM (MON-THU)...15/822 PM.

The first significant Santa Ana Wind event of the season came in
fast and furious this morning and continued through much of the
afternoon with impressive wind gusts across the Los Angeles and
Ventura Counties. There were several reports of trees down and
some boat damage in and around the Avalon Harbor earlier today.
The strongest wind gusts today occurred across Los Angeles County
Mountains with the highest gust recorded at Henniger Flats of 73
mph and several other locations in the 60s range. Most valley and
coastal areas ranged from the mid 30s to mid 50s. What was unusual
about this wind event, was the San Gabriel Valley and eastern
part of the San Fernando Valley also received strong winds this
morning. The best upper level support to help enhance the winds
today were focused over L.A. County but Orange County and San
Bernardino Counties seemed to have the best upper support which
would make sense with most of the damage occurring in those areas
today. Nevertheless, this was a significant event today.

The offshore gradients will continue through Wednesday, and likely
into this weekend. However, the upper support will be less of a
factor tomorrow as the upper trough that dug down over the area
today has already begun to shift east. Expect winds to taper off
somewhat tonight, then pick up again late tonight through early
Tuesday afternoon. Winds should be 10-15 mph weaker than today.
Wind advisories will remain in effect through at least Tue
afternoon for the usual Santa Ana wind prone areas of L.A. and
Ventura Counties.

The warmest temperatures today occurred across the coastal areas
up to the mid 80s due to the compressional warming through the
mountain passes to the coast. Meanwhile, highs in the Antelope
Valley only made it to the upper 60s to lower 70s. All that cold
air advection is what helps drive the winds. Usually the coast has
the warmest temps the first day of a significant Santa Ana event.
However, as we lose some of the cold air advection to the east,
high temps will moderate and the valleys will start to be the
warmest locations, while the coast remains relatively warm, until
the seabreeze kicks in by noon in some locations tomorrow and
Wednesday. Will be adjusting high temps a bit based on todaya's
highs. Expect highs along the coast to be around the same or a tad
cooler, while the valleys increase 4 to 7 degrees. The Central
Coast will continue to experience weak offshore winds through the
morning hours and will experience warmer than normal temps through
early in the afternoon before the seabreeze kicks in. Overnight
lows will be quite chilly the next couple nights in wind protected
locations with 30s expected in the Antelope Valley and interior
SLO County and even lower 40s in the Ojai Valley.

As mentioned earlier, offshore gradients are expected to continue
through the week but as we lose the upper level support, winds
will weaken, especially from Wednesday into the second half the of
the week where the wind prone areas will see near advisory level
gusts. The marine layer stratus is expected to remain off the
coast over the next few days, but if it does come back Wed
morning, it will be dense along the coast.

.LONG TERM (FRI-MON)...15/130 PM.

A little Rex block sets up over the weekend with the upper low
portion of the block centered just south of Pt Conception. Light
to moderate offshore gradients expected to continue through the
period with a slight uptick in offshore flow Fri/Sat which may
cause winds to increase enough for some low end wind advisories.
However upper support is still very minimal so it will be much
weaker than the current event. Will have to keep an eye on the
possibility that this upper low could pull in some moisture from
the southeast late Saturday into Sunday but at this point there's
not enough to generate rain in our forecast area. Temps will warm
up some Fri/Sat with the increase in offshore gradients then cool
a few degrees Sun/Mon with the upper low and weakening offshore
flow.

&&

.AVIATION...16/0559Z.

At 0550Z at KLAX there was no marine layer nor any inversion.

Overall, high confidence in CAVU conds for the next 48 hours.

The winds will be lighter than they were Monday and there will be
less turbulence and wind sheer.

KLAX...High confidence in CAVU TAF. The east wind component should
remain under 8 kt.

KBUR...High confidence in CAVU TAF. Lgt - ocnl turbc sfc-090
11Z-18Z.

&&

.MARINE...15/136 PM.

Outer Waters...moderate confidence in current forecast. For
PZZ670/673, winds and seas are expected to remain below Small
Craft Advisory (SCA) levels through Friday although there is a 30%
chance of SCA level winds Tuesday afternoon/evening. For PZZ676,
high confidence in SCA level northeast winds today with a 20%
chance of SCA level northeast winds tonight and Tuesday.

Inner Waters north of Point Sal...high confidence in current
forecast. Winds and seas are expected to remain below SCA levels
through Friday.

Inner Waters south of Point Conception...high confidence in
forecast. SCA level northeast winds are expected today from
Ventura southward with a 40% chance of Gale Force gusts. Tonight
and Tuesday, there is a 60% chance for another round of SCA level
northeast winds that will be a little weaker than today's winds.
Boaters should be aware of rough seas especially in and around
east facing harbors (including Avalon). Avalon Harbor will likely
see northeast winds gusting to between 20 and 25 knots today with
2 to 4 feet wind waves.

&&

.FIRE WEATHER...15/237 PM.

Continued strong Santa Ana winds this afternoon will slowly back
off early this evening, then regenerate some overnight into
Tuesday morning. Gusts of 45-55 mph in the Ventura and Los Angeles
County Mountains and 35-45 mph for valleys/coasts will occur
during this time frame. Widespread single digit humidities will
not improve much overnight, especially in the windier corridors.
10-hour fuel moisture values were dropping into single digit
categories after shedding recent rainfall from last week. Critical
fire weather conditions remain in place through 8pm Tuesday. As
winds decrease Tuesday evening, humidities will recover slightly
overnight but remain between 15-30 percent. There is a very small
probability that an extension of the red flag will be needed in a
few locations, but if humidities rise above 15 percent as
planned the winds do not look high enough to continue the
warning.

There will continue to be marginal red flag conditions in the
north country of Santa Barbara County and across the eastern San
Luis Obispo County Mountains due to single digit humidity and
locally gusty northeast winds through Tuesday.

Continued dry offshore flow will persist through the remainder of
the week, but there appears to be enough humidity to remain above
criteria and better overnight recoveries are expected. Another
Santa Ana may be possible Friday through Sunday morning, but wind
speeds will not be as strong.

Critical fire weather will persist through Tuesday evening. The
public needs to use extreme caution with any potential fire
ignition sources. Winds of this magnitude may cause tree damage
and knock down power lines. Be prepared for power outages and be
ready to evacuate if you live in the urban-wildland interface.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 PM PDT Tuesday for zones
      44>46-53-54-88-547. (See LAXNPWLOX).
     Red Flag Warning in effect until 8 PM PDT Tuesday for zones
      238-240-241-244>246-251>254-288-547-548. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 3 AM to noon PDT Tuesday
      for zone 655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Elevated fire weather conditions expected through the period with
locally gusty offshore winds, low humidities, warm temperatures,
and dry fuels.

&&

PUBLIC...Kaplan/MW
AVIATION...Rorke
MARINE...Sweet
FIRE...Boldt
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:27 PM PDTSmall Craft AdvisoryLOX11 hr

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.